Acetaminophen Overdose and Liver Damage

Acetaminophen Overdose and Liver Damage

Many well-known over-the-counter medicines used to relieve pain, cold symptoms, fever and flu contain the drug acetaminophen. Because it is a familiar over-the-counter medication, many people assume that they can just keep taking it until they feel better. The recommended dosage listed on the container is all too often neglected if the user feels that his or her symptoms are not going away quickly enough. The false sense of security created by the long familiarity and easy availability of this drug can lead to overdose and possible death if the user is not judicious about the amount he or she ingests.

Where Acetaminophen Can Be Found

Most consumers have been familiar since childhood with one or more of these pain relievers that contain acetaminophen:

  • Tylenol
  • Percocet
  • Tempra
  • Benadryl
  • Darvocet
  • Dayquil
  • Nyquil
  • Vicks
  • Excedrin
  • Feverall
  • Lortab
  • Robitussin
  • Sudafed
  • Vicodin

The stronger pain relievers that contain acetaminophen, such as Lortab and Vicodin, are frequently abused because of their high capacity to induce dependence in users.

What Acetaminophen Does to the User

The most immediately dangerous aspect of abusing the aforementioned drugs is the chance of overdosing on the acetaminophen they contain. Acetaminophen overdose includes the following symptoms:

  • Nausea
  • Vomiting
  • Jaundice
  • Sweating
  • Seizures
  • Stomach pains
  • Loss of consciousness
  • Liver failure
  • Death

Treatments for acetaminophen overdose can only be administered at a hospital. An acetaminophen overdose victim may die if those near the victim do not identify the source of his or her symptoms in time and alert 911 or Poison Control.

Taking acetaminophen for an extended period of time or consuming more than is safe in one dose increases the chance of liver failure by producing toxins (byproducts of digesting the medicine) more quickly than the liver can filter them out of the body. These toxins kill liver cells and slowly weaken the liver. All acetaminophen supplies in one’s possession should be monitored closely and used only as directed to ensure the safety of everyone.

Help for Acetaminophen Overdose

If you or a loved one has suffered an acetaminophen overdose, it may be the result of addiction to a drug containing acetaminophen. Our toll-free helpline is here for you to call and get more information about stopping addiction in its tracks before a repeat overdose claims your life or the life of a loved one. We are available 24 hours a day to answer your questions and recommend treatment programs that lead to lasting addiction recovery, so call now.